Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 255, NWS Denver/Boulder, CO

September 3, 2019Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 3, 2019, 7:17 PM MDT for Park County, Colorado. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2019, 7:17 PM MDT (01:17 UTC)
Expired
Sep 3, 2019, 7:30 PM MDT
In force
13 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:47 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 3, 3:47 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
347 PM MDT Tue Sep 3 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM MDT Tue Sep 3 2019

A cold front pushed south across eastern Colorado this morning.
This brought much cooler air. Highs this afternoon should be 15F
to 20F cooler than yesterday. Low level moisture also increase
with dew points in the 50s to lower 60s. The upper level ridge
will stay in place through Wednesday. The warm air aloft will cap
convection this afternoon and evening for most of the area. A few
weak showers and storms will be possible over the mountains and
mountain valleys, mainly south of I-70.

Temperatures will rebound back into the upper 80s to lower 90s
over northeast Colorado. Residual moisture from today's cold front
combined with warmer temperatures will result in surface based
CAPE of 500-1000 J/kg. Isolated to scattered thunderstorms are
expected to develop during the afternoon over the foothills and
mountains. Some of these storms should survive as they move east
onto the Urban Corridor and eastern plains. Precipitable water
values reach three- quarters of an inch to one inch across the
Front Range and eastern plains, so brief heavy rain will be
possible with the thunderstorms.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM MDT Tue Sep 3 2019

Models have the upper ridge centered over the southeastern corner
of Colorado from Wednesday night into Friday morning. For the rest
of Friday and Friday night, an upper trough moves eastward to the
north of the CWA and the upper ridge flattens over Colorado. The
low level winds should be normal drainage patterns Wednesday,
Thursday night and Friday night. On Thursday, north to easterly
low level winds are progged. Northeast to southeasterlies are
expected on Friday behind a weak cold front. Looking at moisture,
there is a fair amount available Wednesday evening into early
Friday, then there is an increase Friday and Friday night.
Precipitable water values are in the 0.60 to 1.10 inch range
across the entire CWA into Friday morning, then they increase into
the 0.75 to 1.50 inch range Friday afternoon and night. There is
pretty good CAPE over the CWA Wednesday evening and again late day
Thursday. On afternoon and evening Friday, CAPE values are fairly
high over the mountains and foothills and over the far eastern
plains. Overall, with the better moisture, the chances of
precipitation should increase somewhat from what we've seen
lately. For pops, will go with 10-30%s for the western half of the
CWA Wednesday evening, then 30-70%s for the western 2/3rds of the
CWA late day Thursday. Friday's pops will be 40-70%s late in the
afternoon and at night for most of the CWA. For temperatures,
Thursday highs will be 1.0-2.5 C warmer than Wednesday's.
Friday's highs will be 3-6 C cooler than Thursday's. For the later
days, Saturday through Tuesday, there will be more upper ridging
Saturday into Sunday. Then southwesterly flow aloft Sunday and
Sunday night. There will be upper troughing to move into the CWA
Monday into Tuesday. There should be enough moisture around for a
chance of late day showers and thunderstorms much of the time.
Temperatures will be near seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 206 PM MDT Tue Sep 3 2019

VFR conditions are expected to prevail through Wednesday.
Easterly winds will turn southeast after 00Z and gust to 20-25
knots. After 06Z, winds will turn southerly. On Wednesday, winds
will become northerly by 18Z. Scattered thunderstorms are expected
to form over the mountains and foothills after 18Z. A few of
these storms could move across the Denver area after 21Z. Wind
shifts will be likely for the Denver airports.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM....RJK
AVIATION.....Meier
Hazardous weather outlook, Sep 3, 11:01 AM MDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Tue Sep 3 2019

COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Tue Sep 3 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Only isolated
showers and thunderstorms are expected over the mountains and
higher terrain this afternoon and evening. Brief rain and gusty
winds will accompany the showers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be an increasing chance for showers and thunderstorms
through the rest of the week, mainly over the higher terrain and
adjacent plains and urban corridor. Heavier rain is possible from
the storms Thursday and Friday. Warmer than average temperatures
return for Wednesday and Thursday, then cool back down Friday
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.